Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ellablue

Help! Should I give Accutane to my son with health problems?

Recommended Posts

Hi all, Im new and found this board while researching accutane. (Sorry, this is going to be long)

I have a 14 year old son that has been suffering from severe acne since he was about 12. Its not only on his face but also on his back and chest. After trying several different things, including antibiotics his derm put him on accutane (Claravis).

My problem is, i'm not only scared to give it to him because of the possible side effects, but also because my son has spina bifida. He has weak muscles/ bones/joints and nerve problems because of the spina bifida and he also only has 1 kidney, bladder problems and bowel problems. The derm assured me that the accutane wouldn't cause any major side effects other than drying him out. Both the derm and pharmasist told me that the accutane was ok to take with the other meds my son is already taking for spina bifida related problems.

My son also has very little feeling in his bowel area so he does not have regular bowel movements like a normal person. He deals with severe constipation and uses enemas 3 times a week to flush himself out, and even then is still constipated a lot. I have seen where accutane can cause some bowel problems and I worry about this making my sons bowels worse than what he already has to deal with and also the meds just sitting in his system until he flushes.

And then like I said earlier, he also already has weak bones, joint problems, back pain...you name it, all due to the spina bifida (he has had 11 surgeries due to this).

But...he is 14 and has this bad acne. He HATES it. He has no self esteem. He never wants to leave the house. I just want to do something to help him get his face cleared up. I know how he feels because I suffered with severe acne my whole teenage years and I hated it too. And even now in my 30's I still deal with acne. I don't want my son to have acne the rest of his life if there is something we can do.

But i'm so confused as to if the benifits of giving him the accutane out weight the risk giving it to him with all the other health problems he already has. We have an appointment next month (the soonest we could get in) to talk to his neurosurgeon about taking it but in the meantime I have a box of Claravis just sitting here, and i'm wondering if I should go ahead and give it to him.

Anyway, sorry again this is so long. i'm just hoping maybe someone can give us some advise or has been in a simular situation with having health problems and taking accutane.

Thanks so much! Ella

Link to comment
Share on other sites

Maybe your son could try something less drastic first, like the Acne.org Regimen. Lots of people have had wonderful success with it (myself included), and it doesn't have nearly as many possible side effects as Accutane--just some redness and dryness while the skin adjusts, which only lasts a couple of months.

Link to comment
Share on other sites

i wouldnt take the risk.

afterall overall health is MORE important. this is just my opinion though i now how it feels to have acne and how it destroys your self esteem...

Link to comment
Share on other sites

You also have to be aware of the potential for hair loss while on this medication, you wouldn't want to ruin your son's already low self esteem by giving him a balding scalp. It's also known to cause depression in some cases and given your son's already fragile state, I hate to say it, but it can cause him to want to commit suicide, and I know teenagers are very emotional and can't handle life situations very well.

Edited by csmike
Link to comment
Share on other sites

Thank you for the replies. I have just had a stong feeling that we should NOT put him on accutane ever since the derm first mentioned it. I think we're going to give the acne regimen a try.

Thanks again

Link to comment
Share on other sites

Oh my God no. This coming from a person, who was a perfectly healthy athlete before taking Accutane, and got screwed up by it. He already has joint, bone, and bowel problems. These are well known problems that can occur from Accutane. Use a little common sense here and keep the drug away from him. I know you say he hates the acne, everybody does, but it sounds like that is the least of his problems.

Link to comment
Share on other sites

Maybe talk to the Derm about Retina-A (essentially Accutane in topical form, can be irritating but far less chance of body-wide side effects). If he is prone to any redness/inflammation i'd suggest instead to discuss potentially prescibing Doxycycline long-term (use in combo with a Probiotic).

Best, Shantelle

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×